1. Health
Send to a Friend via Email

Discuss in my forum

What Is Serotonin Syndrome?

By

Updated August 11, 2013

Question: What Is Serotonin Syndrome?
Answer:

Serotonin syndrome is a potentially life-threatening reaction to an elevation of serotonin in the body. Medications or drugs that act to block the reuptake of serotonin, slow breakdown, or increase release are implicated in the development of symptoms. The syndrome may be caused by the misuse and/or combination of a variety of medications and drugs, including but not limited to, selective serotonin reuptake inhibitors (SSRIs), monoamine oxidase inhibitors (MAOIs), St. John's Wort, cocaine, lithium, amphetamines, ecstasy and LSD.

The symptoms of serotonin syndrome include:

Cognitive symptoms:

  • anxiety
  • confusion
  • Autonomic (body processes that happen automatically) symptoms:

  • fever
  • flushing or paleness
  • headache
  • high blood pressure
  • irregular heartbeat
  • rapid breathing
  • rapid or slow heartbeat
  • shivering
  • sweating
  • Somatic or motor symptoms:

  • jerky or shock-like movements
  • problems with coordination
  • rigid muscles
  • restlessness
  • tremor

Treatment of serotonin syndrome involves discontinuation of all drugs that affect serotonin, and initiation of muscle relaxants and serotonin production blocking agents. When treated swiftly, symptoms often abate within 24 hours. If not treated, serotonin syndrome can be fatal. You should seek help immediately if you or someone you know begins to experience the above symptoms after starting or changing a medication.

Source:

Birmes P, Coppin D, Schmitt L, Lauque D. Serotonin Syndrome: A brief review. Canadian Medical Association Journal. 2003;16:1439-1442.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.